From Our 2012 Archives
Font Size
A
A
A

Some Dietary Supplements Linked to Liver Damage

Bodybuilding, Weight Loss Supplements Worst Culprits

By Charlene Laino
WebMD Health News

Reviewed by Laura J. Martin, MD

May 23, 2012 -- Bodybuilding and weight loss supplements may help you look better, but with some of these supplements there's an ugly tradeoff: a very real risk of liver damage.

Using data from a national registry, researchers found that herbal and dietary supplements were implicated in 18% of liver injury cases caused or suspected of being caused by drugs or supplements from 2003 to 2011.

Bodybuilding and weight loss supplements were by far the biggest offenders, linked to 34% and 26% of 93 cases studied, respectively, says researcher Victor J. Navarro, MD, a professor of medicine, pharmacology, and experimental therapeutics at Thomas Jefferson University in Philadelphia.

Still, the study is not meant to scare people, Navarro says. Many supplements are beneficial to your health, he says, ticking off a long list that includes calcium and vitamin D supplements and multivitamins made by reputable companies.

Plus, the absolute risk of any one person developing supplement-associated liver injury may be very small, he says.

The findings were presented at the Digestive Disease Week conference in San Diego.

Drug-Linked Liver Injury a Major Problem

Liver damage from medication is one common reason that drugs are pulled off the market. And certain supplements have been linked to drug-associated liver injury, Navarro says.

About 40% of Americans take herbal and dietary supplements, which do not require a prescription and are not tightly regulated by the FDA. Yet there's a lack of solid information about their side effects, including liver-related toxicities, Navarro says.

So the researchers turned to the National Institutes of Health-funded Drug-Induced Liver Injury Network (DILIN). It's a nationwide registry of people who experience liver injury within six months of using certain drugs or alternative-medicine herbal products and supplements. A majority were male, white, and overweight.

Researchers asked the people what supplements they were taking. Most still had the products at home and brought them in for testing to determine whether they actually contained what the labels said they did, among other factors.

People also underwent a battery of exams with the goal of better understanding supplement-associated liver ills.

Bodybuilding, Weight Loss Supplements

Different supplements were associated with different types of liver injury, Navarro says. "We're not saying they all caused liver injury. They did appear to have the potential to cause harm and people need to recognize that," he says.

Bodybuilding supplements were linked to jaundice -- exclusively in men -- that can last a month or more, Navarro says. And if the word jaundice brings to mind the typically harmless and temporary yellow tint of newborns' skin and eyes, think again.

"Bodybuilding products left some men bright yellow and itching like crazy with a jaundice so severely debilitating they couldn't work. Their quality of life deteriorated," Navarro says. More than half of the 29 men taking these supplements had to be hospitalized in the study.

Weight loss supplements were linked to even worse damage -- inflammation of the liver that in some cases could have been fatal without a liver transplant, he says. In the study, 12% of the 17 people taking weight loss products needed a transplant.

In about half of the cases involving bodybuilding supplements and 41% of cases involving weight loss supplements, the researchers concluded that the products "definitely" were the cause of drug-induced liver injury. The people weren't taking any other medication, Navarro says.

Other types of supplements that were implicated in 10% to 14% of cases were immune-boosters, cough and cold products, and depression and anxiety products.

Involve Doctor in Conversation

Donald M. Jensen, MD, professor of medicine and director of the Center for Liver Diseases at the University of Chicago Medical Center, says it's important to tell your doctor if you are thinking about taking supplements, as they can offer guidance about which ones may be beneficial. In some cases, they may want to monitor your liver enzymes, he says. Jensen was not involved with the work.

Also, "patients need to be label readers," he says. "You can't just assume that everything out there is safe; there are [products] out there that can be potentially damaging."

Duffy MacKay, ND, vice president of scientific and regulatory affairs at the Council for Responsible Nutrition (CRN), tells WebMD that liver damage in people on supplements is likely due to "spiking" with undisclosed ingredients.

CRN, the trade group that represents the supplement industry, has been working with the FDA since 2010 to address the public health problems posed by the illegal addition of approved drugs or unproven drugs to these products, he says.

With bodybuilding and weight loss products in particular, MacKay says, he is concerned about the addition of steroid or steroid-like compounds. Steroids and their cousins can help people to build muscle, and they have been linked to liver injury, he says.

Navarro did disclose he has done consulting work for the pharmaceutical company Merck.

These findings were presented at a medical conference. They should be considered preliminary, as they have not yet undergone the "peer review" process, in which outside experts scrutinize the data prior to publication in a medical journal.

SOURCES: Digestive Disease Week, San Diego, May 19-22, 2012. Victor J. Navarro, MD, professor of medicine, pharmacology and experimental therapeutics, Thomas Jefferson University, Philadelphia. Donald M. Jensen, MD, professor of medicine; director, Center for Liver Diseases, University of Chicago Medical Center, Illinois. Duffy MacKay, ND, vice president, scientific and regulatory affairs, Council for Responsible Nutrition, Washington, D.C.

©2012 WebMD, LLC. All Rights Reserved.







Medical Dictionary